# SDR 2012FA0000736

- Difficulty date: October 29, 2012
- Submitted: October 29, 2012
- Operation: General aviation
- Aircraft: N5293J
- Make and model: Cessna 414A
- Aircraft serial: 414A0857
- Aircraft time: 7,118 hours, 7,000 cycles
- Engine: Cont TSIO520NB
- Engine time: 676 hours, 600 cycles
- System (JASC): 8530 · Reciprocating Engine Cylinder Section
- Part: Cylinder Head
- Part number: AEC631397
- Part serial: 606XXXX
- Condition: Cracked
- Location: Zone 400
- Part time: 676 hours, 600 cycles
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

CRACKS IN THE ENGINE CYLINDERS.   EXPERIENCED ALMOST 80 PERCENT FAILURE IN TITAN NICKLE CYLINDERS IN THIS ACFT AND 50 PERCENT FAILURE ON 1 OTHER ACFT WE OPERATE.  THE CRACKS ARE IN BETWEEN COOLING FINS ABOUT 1" TO THE BACK AND TO THE RT OF THE FUEL INJECTOR BOSS. (LOOK IN THE DIRECTION OF THE CYLINDER BASE FLANGE)  FUEL STAINS APPEAR IN ABOUT THE 17TH COOLING FIN AREA, RIGHT ABOVE THE INTAKE VALVE PORT, LOOK FOR THE BLUE STAIN DOWN BETWEEN THE COOLING FINES.  THESE ARE "J" CASTING CYLINDERS.  ALL ENGINES ARE ABOUT 3 YEARS OLD, OPERATED NORMALLY AND ACFT FLOWN REGULARLY.  THE CRACKS APPEAR  ABOUT 2 YEARS FROM MFG AND LESS THAN 700 HOURS, SOMETIMES AS FEW AS 400 HOURS.  OUT OF 2 ACFT WITH 24 CYLINDERS BETWEEN THEM WE HAVE EXPERIENCED 6 CRACKED CYLINDERS, ON 1 ACFT AND 9 ON THE OTHER ACFT.  I BELIEVE THIS IS A CASTING FLAW AND THAT BEFORE TBO PROBABLY ALL CYLINDERS WILL CRACK.
